HomeClinical ToolsGBS

🩸 Glasgow-Blatchford Score (GBS) Calculator

Calculate the Glasgow-Blatchford Score (GBS) for upper gastrointestinal bleeding to predict the need for intervention such as transfusion, endoscopy or surgery.

Clinical takeaway

A GBS of 0 supports safe outpatient management in selected patients.

Loading calculator…
Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

When to use

Emergency risk stratification of upper GI bleeding. A score of 0 identifies very-low-risk patients who may be managed as outpatients.

How it works

Points from urea, hemoglobin (sex-specific), systolic BP, pulse ≥ 100, melena, syncope, liver disease and heart failure (range 0–23). 0 = very low risk; higher = more likely to need intervention.

Key points

  • A GBS of 0 supports safe outpatient management in selected patients.
  • Assesses need for intervention, not mortality.
  • Use alongside endoscopy timing and clinical judgement.

References

Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

SexMale
Blood urea12 mmol/L
Hemoglobin110 g/L
Systolic BP110 mmHg
Pulse ≥ 100 /minNo
MelenaNo
SyncopeNo
Liver diseaseNo
Heart failureNo

Glasgow-Blatchford Score7

  • Interpretation≥ 1: admit and assess; higher scores more likely to need intervention
SexFemale
Blood urea12 mmol/L
Hemoglobin110 g/L
Systolic BP110 mmHg
Pulse ≥ 100 /minYes (+1)
MelenaYes (+1)
SyncopeYes (+2)
Liver diseaseYes (+2)
Heart failureYes (+1)

Glasgow-Blatchford Score12

  • Interpretation≥ 1: admit and assess; higher scores more likely to need intervention

Frequently asked questions

What is Glasgow-Blatchford Score (GBS) Calculator?
Calculate the Glasgow-Blatchford Score (GBS) for upper gastrointestinal bleeding to predict the need for intervention such as transfusion, endoscopy or surgery.
How is Glasgow-Blatchford Score (GBS) Calculator calculated? What is the core formula?
Points from urea, hemoglobin (sex-specific), systolic BP, pulse ≥ 100, melena, syncope, liver disease and heart failure (range 0–23). 0 = very low risk; higher = more likely to need intervention.
When is Glasgow-Blatchford Score (GBS) Calculator used?
Emergency risk stratification of upper GI bleeding. A score of 0 identifies very-low-risk patients who may be managed as outpatients.
What are the key clinical points for Glasgow-Blatchford Score (GBS) Calculator?
A GBS of 0 supports safe outpatient management in selected patients. Assesses need for intervention, not mortality. Use alongside endoscopy timing and clinical judgement.
What are the limits and cautions when using Glasgow-Blatchford Score (GBS) Calculator?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is Glasgow-Blatchford Score (GBS) Calculator calculated in practice? Can you show a worked example?
Inputs: Sex Male, Blood urea 12 mmol/L, Hemoglobin 110 g/L, Systolic BP 110 mmHg, Pulse ≥ 100 /min No, Melena No, Syncope No, Liver disease No… → Result: Glasgow-Blatchford Score 7(Interpretation: ≥ 1: admit and assess; higher scores more likely to need intervention) Inputs: Sex Female, Blood urea 12 mmol/L, Hemoglobin 110 g/L, Systolic BP 110 mmHg, Pulse ≥ 100 /min Yes (+1), Melena Yes (+1), Syncope Yes (+2), Liver disease Yes (+2)… → Result: Glasgow-Blatchford Score 12(Interpretation: ≥ 1: admit and assess; higher scores more likely to need intervention)

Other tools

🩸 GBS🩸 Rockall🫃 Ranson🫃 BISAP

中文版 →